Thunderstorm Wind, Shawnee
- When
- August 20, 3:05 PM CST
- Where
- Shawnee County, Willard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.100, -95.950
6 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 2:38 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 338 PM CDT WED AUG 20 2003 SHORT TERM CONCERNS ARE ISOLATED SEVERE THUNDERSTORMS THIS EVENING WITH ACTIVITY DEVELOPING IN AFTERNOON HEAT AND UNDER UPPER SHORT WAVE. THEN CHANCES FOR THURSDAY INTO THURSDAY EVENING AS FRONT DROPS ACROSS AREA. SATELLITE SHOWING DEVELOPING CU AND RADAR ECHOES INCREASING PAST FEW SCANS. WILL GO WITH SCATTERED THUNDERSTORMS FOR EASTERN TWO-THIRDS OF CWA AND MENTION ISOLATED SEVERE POSSIBLE WITH MAIN THREAT AS PAST FEW DAYS BEING DAMAGING WINDS. WITH LOSE OF AFTERNOON HEATING...AND SHORTWAVE PUSHING NORTHEAST...EXPECT THUNDERSTORMS TO DIMINISH DURING THE EVENING BUT GIVEN SOUTHERLY FLOW WILL KEEP A SLIGHT CHANCE CHANCE FOR AFTER MIDNIGHT ESPECIALLY OVER EAST CENTRAL COUNTIES. LOWS TONIGHT SIMILAR TO PAST NIGHTS...LOW 70S TO NEAR 75. FOR THURSDAY...FRONTAL BOUNDARY AND DIFFLUENT NORTHWEST FLOW ALOFT SHOULD GIVE ANOTHER CHANCE FOR THUNDERSTORMS MAINLY IN THE AFTERNOON INTO THE NIGHT TIME HOURS. HIGHS FROM UPPER 90S FAR NORTH CENTRAL TO AROUND 102 DEGREES EAST CENTRAL. ON FRIDAY...SURFACE FLOW NORTH TO NORTHEAST...STILL WARM H850 MB TEMPS...WILL LOWER HIGHS INTO THE LOWER 90S FAR NORTHEAST TO MID 90S. FOR THE SATURDAY AND SUNDAY PERIOD...MODELS BUILDING RIDGE OVER CWA AND TREND...ECMWF H850 MB TEMPS WARMER WITH READINGS AROUND 22 TO 24 DEGREES WHILE MRF ABOUT 4 OR 5 DEGREES COOLER. GIVEN THE PAST TRENDS...FAVORING LEAVING HIGHS IN THE MID 90S SATURDAY AND MID TO UPPER 90S FOR SUNDAY. MODELS BEGIN TO BREAK DOWN RIDGE BY MONDAY MORNING WITH A SHORTWAVE AND ACCOMPANY SURFACE FRONT MOVING ACROSS THE NORTHERN PLAINS. FEELING IS BOUNDARY WILL STAY NORTH AT THIS TIME. STILL WARM ON MONDAY AHEAD OF IT...THEN WITH PERHAPS A FEW MORE CLOUDS AROUND...TEMPS TRENDED BACK ABOUT 3 OR 4 DEGREES TO THE LOWER TO MIDDLE 90S FOR TUESDAY AND WEDNESDAY. LATEST MRF WOULD HINT OF SOME PRECIP CHANCES FOR WED...DAY 7...BUT ECMWF LEADING INTO THIS PERIOD NOT AS CONVINCING WITH SHORT WAVE ENERGY THUS LEFT DRY. .TOP...NONE FRANTZ
KSZ008>012-020>024-026-034>040-054>056-058-059-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 505 AM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THE PRIMARY SEVERE WEATHER THREAT IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS. DEADLY LIGHTNING WILL ALSO POSE A HAZARD. VERY HOT TEMPERATURES WILL OCCUR WITH HEAT INDEX READINGS RANGING FROM 103 TO 107 DURING THE AFTERNOON. THERE IS A RISK FOR HEAT RELATED ILLNESSES DUE TO PROLONGED EXPOSURE TO THE HEAT. THE FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY ACROSS NORTH CENTRAL KANSAS TODAY. FIRE CONTROL COULD BE VERY DIFFICULT AND REQUIRE EXTENDED EFFORT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING...MAINLY SOUTH OF A LINE FROM HOLTON TO CONCORDIA. DAMAGING WINDS AND LIGHTNING WILL AGAIN POSE A HAZARD. HOT TEMPERATURES WILL CONTINUE THURSDAY WITH HEAT INDEX READING AROUND 105. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER PER HOUR THROUGH PERSPIRATION. DRINK PLENTY OF WATER TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT COLORED AND LOOSE FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN AND WEAR SUNSCREEN. WOLTERS
The Topeka radar (KTWX), 27 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Strong winds blew down tree limbs and damaged guttering on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369283, 5369284, 5369285, 5369286, 5369287, 5369288, 5369289, 5369290.